MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH MOD CON DIST STEM 14 X 155 MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

STRYKER ORTHOPAEDICS-MAHWAH MOD CON DIST STEM 14 X 155 MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 6276-7-014
Medical Device Problem Codes Fracture (1260); Osseointegration Problem (3003)
Health Effect - Clinical Codes Unspecified Infection (1930); Ambulation or Postural Difficulties (2544); Inadequate Osseointegration (2646); Insufficient Information (4580)
Date of Event 12/04/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
An evaluation of the device cannot be performed as the device was not returned to the manufacturer.Should additional information become available it will be reported in a supplemental report upon completion of the investigation.
 
Event or Problem Description
Stem fracture (material failure) of the inserted revision tha (stryker: restoration modular hip system stem 155mm/14mm, v40 19mm/+0, biolox delta ceramic v40 head 36mm/-5mm) after implantation of the stem as part of a stem replacement (b)(6).Complaints triggered by a turning movement in bed 2 days earlier, differential diagnosis due to stumbling without falling 1 week earlier.
 
Event or Problem Description
Stem fracture (material failure) of the inserted revision tha (stryker: restoration modular hip system stem 155mm/14mm, v40 19mm/+0, biolox delta ceramic v40 head 36mm/-5mm) after implantation of the stem as part of a stem replacement 07/22.Complaints triggered by a turning movement in bed 2 days earlier, differential diagnosis due to stumbling without falling 1 week earlier.
 
Additional Manufacturer Narrative
An event regarding crack/fracture, loosening, infection involving a restoration modular stem was reported.The event of crack/fracture and loosening was confirmed.Infection was not confirmed.Method & results: product evaluation and results: material analysis, visual, functional and dimensional inspections could not be performed as the device remained implanted.Clinician review: a review of medical records with a clinical consultant indicated "conclusion/assessment: no preoperative records, patient history, or radiographs prior to the event were provided for review.The patient had undergone a prior surgery (b)(6) 2022.The operative note indicated the patient has had multiple operations and multiple episodes of loosening in the past.Based on the x-rays prior to his revision it looks like the modular stem never incorporated proximally and was very well was bonded at the taper of the modular stem.The patient then fractured the stem above that binding point.This required and necessitated a revision.Preoperative evaluation and intraoperative evaluation indicated infection and the patient underwent a resection arthroplasty.With placement of an antibiotic articulating spacer.At the time of the revision osteotomy of the femur was required as well as cabling to close the osteotomy.An antibiotic coated stem was placed, and a large antibiotic cement acetabular construct was created.The postoperative course and outcome of the reconstruction are not defined.Event confirmation: fracture of a modular stem can be confirmed.Loosening of the stem proximally can be confirmed, infection cannot be confirmed.Root cause: the root cause of the stem fracture was likely toggling of the proximal portion of the stem against a fixed distal conical stem.Secondary root cause would have been infection.Product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.There has been 1 other similar events for the sterile lot referenced.(b)(4) also relates to infection.A review of both the sterilization data and microbiology data was performed for this sterile lot commonality.It was identified that the sterilization data was within specification and no microbiology excursions were noted for this lot and as such no further review is required.Conclusions: it was reported that the patient was revised due to stem fracture, loosening and infection.All stryker products sold as sterile are validated to a minimum sterility assurance level sal of 10^-6 in accordance with applicable iso standards.A review of medical records with a clinical consultant indicated "conclusion/assessment: no preoperative records, patient history, or radiographs prior to the event were provided for review.The patient had undergone a prior surgery (b)(6) 2022.The operative note indicated the patient has had multiple operations and multiple episodes of loosening in the past.Based on the x-rays prior to his revision it looks like the modular stem never incorporated proximally and was very well was bonded at the taper of the modular stem.The patient then fractured the stem above that binding point.This required and necessitated a revision.Preoperative evaluation and intraoperative evaluation indicated infection and the patient underwent a resection arthroplasty.With placement of an antibiotic articulating spacer.At the time of the revision osteotomy of the femur was required as well as cabling to close the osteotomy.An antibiotic coated stem was placed, and a large antibiotic cement acetabular construct was created.The postoperative course and outcome of the reconstruction are not defined.Event confirmation: fracture of a modular stem can be confirmed.Loosening of the stem proximally can be confirmed, infection cannot be confirmed.Root cause: the root cause of the stem fracture was likely toggling of the proximal portion of the stem against a fixed distal conical stem.Secondary root cause would have been infection.No further investigation for this event is possible at this time.If devices and/or additional information become available to indicate further evaluation is warranted, this record will be reopened.

Brand Name
MOD CON DIST STEM 14 X 155 MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-CORK
ida industrial estate
carrigtwohill NA
EI   NA
Manufacturer Contact
arunabha mukherjee
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18659230
Report Number0002249697-2024-00184
Device Sequence Number20554219
Product Code LPH
UDI-Device Identifier04546540643728
UDI-Public04546540643728
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K013106
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2022
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/21/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number6276-7-014
Device Lot NumberCAX089203A
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/16/2024
Supplement Date Received by Manufacturer05/03/2024
Initial Report FDA Received Date02/07/2024
Supplement Report FDA Received Date05/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/07/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age60 YR
Patient SexMale